Alert archive / Ohio / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 169, NWS Wilmington, OH
NWS Wilmington, OH issued this severe thunderstorm warning at Sep 3, 2002, 6:44 PM EDT for Licking County, Ohio. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Sep 3, 2002, 6:44 PM EDT (22:44 UTC)
- Expired
- Sep 3, 2002, 7:15 PM EDT
- In force
- 31 min
- Issued by
- NWS Wilmington, OH
- Area
- Whole counties
County Licking County, OH
The radar
The Cincinnati radar (KILN), 137 km from the middle of the area, began a volume at 22:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 3, 7:05 PM EDT | Thunderstorm Wind 50 E | St Louisville, OH | Large limbs and powerlines were knocked down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 3, 3:40 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 10.7 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 980 J/kg
- Mixed-layer CIN
- -83 J/kg
- Mixed-layer LCL
- 1168 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 76 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
260 WUUS51 KILN 032244 SVRILN OHC089-032315- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON OH 643 PM EDT TUE SEP 3 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... LICKING COUNTY IN OHIO... * UNTIL 715 PM EDT... * AT 643 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF UTICA...OR ABOUT 7 MILES NORTH OF NEWARK...MOVING SOUTHEAST AT 20 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... HANOVER... FALLSBURG... UTICA... THIS IS A DANGEROUS STORM...CAPABLE OF PRODUCING VERY LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN THE STORMS PATH...TAKE COVER IN A STURDY STRUCTURE UNTIL THE STORM PASSES.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 3, 2:40 PM EDT, 4 hours 4 minutes earlier.
Area forecast discussion, Sep 3, 2:40 PM EDT, 4 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 240 PM EDT TUE SEP 3 2002 SFC ANALYSIS AT 18Z DEPICTED TWO FEATURES. ONE WAS A PREFRONTAL TROF EXTENDING FROM THE LAKE ONTARIO SHORELINE SW ALONG THE LAKE ERIE SHORELINE INTO N CNTRL OHIO. THE COLD FRONT WAS NOT TOO FAR BEHIND...EXTENDING FROM SRN ONTARIO...NW OHIO INTO N CNTRL IN...THEN INTO S CNTRL IL. BOTH THE PREFRONTAL TROF AND COLD FRONT WERE SHOWING SCATTERED CONVECTION FROM NRN OHIO INTO NW PA AND WRN NY. WILL CONTINUE TO WATCH SATELLITE AND RADAR TRENDS FOR EXPECTED CONVECTION TO IGNITE LATE THIS AFTN AND EVENING ACRS OUR CWFA. ETA MODEL INITIALIZED FRONTAL POSITION WELL...AND WILL USE ITS MORE DETAILED SKILL TO FORECAST THE FRONTAL POSITION THRU THE CWFA TONIGHT. COLD FRONT SHOULD BE THROUGH OUR FAR NW AREA BY 6 OR 7 PM EDT...FROM BMG TO DAY TO CAK TO YNG AROUND 8 PM EDT...FROM HNB TO ILN TO LHQ BY 11 PM EDT AND FROM PAH TO LEX TO HTS BY 5 AM EDT. AS A RESULT...A CHC OF SHOWERS AND THUNDERSTORMS EARLY NW AND INTO THE EARLY MORNING SE STILL LOOKS GOOD. AFTER FRONTAL PASSAGE...SKIES WILL CLEAR AND DEWPOINTS WILL DROP. ON WEDNESDAY...IT SHOULD BE A MAINLY SUNNY DAY. A FEW AFTN CU MAY FORM OVER THE FAR SE CWFA IN THE WAKE OF THE FRONT. SFC HIGH PRESSURE WILL SLOWLY MOVE ACRS THE GREAT LAKES REGION INTO THE MID ATLANTIC BY SATURDAY MORNING. AT THIS TIME...MODELS SHOW ONLY A WEAK S/WV APCHING THE OHIO VLY BY LATE FRIDAY. THE MEAN RH FIELDS ARE VERY DRY...SO AM NOT ANTICIPATING ANY WEATHER. LONG RANGE PROGS CONT TO SHOW A BLOCK TYPE PATTERN SETTING UP INTO EARLY NEXT WEAK WITH A DOMINANT UPR HIGH OVER THE GREAT LAKES AND A WEAK INVERTED UPR TROF OVER THE LOWER MS VLY. 850 MB TEMPS ARE FCST TO BE WARM...RANGING FROM 16 C TO 18 FROM SAT THRU TUES. WITH NO WX EXPECTED...AT LEAST AT THIS TIME...WILL FCST HIGHS NEAR 90 DEGREES EACH DAY. IT IS POSSIBLE THAT THE WARMEST TEMPS MAY BE IN OUR NW CWFA. AS A RESULT...HAVE DEVIATED AWAY FROM THE MEX GUIDANCE VALUES WHICH ARE TRENDING TOWARD THE CLIMATOLOGICAL NORMAL HIGHS OF 79 TO 82 FOR THE WEEKEND INTO EARLY NEXT WEEK. .ILN...NONE. HICKMAN
The office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 3, 6:07 PM EDT | Severe Thunderstorm Warning | ILN | Licking | 38 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.